Colorado, 2024Flash Flood and Hail in Colorado, August 7, 2024
August 7, 2024 · NWS BOU · 15 events in 6 counties and zones
75 inches and winds to 65 mph across parts of the eastern Colorado plains. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced hail up to 1.75 inches and winds to 65 mph across parts of the eastern Colorado plains. In addition to this, minor flooding was report along U.S. Highway 34 from the Alexander Mountain Fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 12:09 PM MST, 52 minutes earlier. Its key messages:
- Scattered showers and thunderstorms this afternoon and evening.
- A severe thunderstorm or two possible today with one inch hail and 60 mph winds over the northeast plains.
- Heavy rainfall/flash flooding threat limited to the burn areas today where a quick half inch or more could create issues.
- Substantial moisture will be in place Thursday through this weekend. Scattered to widespread showers and thunderstorms are expected each day. The primary threat will be flash flooding on the recent burn areas.
Area forecast discussion, Aug 7, 12:09 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
109 PM MDT Wed Aug 7 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms this afternoon and evening.
- A severe thunderstorm or two possible today with one inch hail
and 60 mph winds over the northeast plains.
- Heavy rainfall/flash flooding threat limited to the burn areas
today where a quick half inch or more could create issues.
- Substantial moisture will be in place Thursday through this
weekend. Scattered to widespread showers and thunderstorms are
expected each day. The primary threat will be flash flooding on
the recent burn areas.
&&
.UPDATE...
Issued at 1020 AM MDT Wed Aug 7 2024
Northeasterly flow across the plains has kept temperatures
slightly cooler with better moisture in place this morning. High
temperatures especially across the far northeast corner were
lowered 2-4 F today because of the northeast winds with healthy
moisture. PoPs were increased because more instability than
previously forecast will be across our CWA and this could lead to
a few severe storms this afternoon. We are more confident this
morning that today will be an active weather day with flash
flooding concerns over the recent burn areas and multiple severe
storms.
&&
.SHORT TERM /Through Tonight/...
Issued at 310 AM MDT Wed Aug 7 2024
A large upper level trough over southern Canada and northern U.S.
will sink southward over the next 24 hours. This will push the
ridge that's been parked over the region to the southwest. Will
see one more very warm/hot day today with highs in the mid to
upper 90s across northeast Colorado. Scattered thunderstorms are
expected to develop early this afternoon (noon-2pm) ahead of cold
front approaching from the north. This front pushes late afternoon
and early evening helping to trigger additional showers and
thunderstorms. Can't rule out a severe thunderstorm over the
northeast plains where the best instability will reside, but
expected most of the storms to be sub-severe. Main threats with
the thunderstorms today will be outflow wind gusts to 50 mph and
heavy rain. Heavy rainfall is not a huge threat today with decent
storm movements and precipitable water values of 110-130 of
normal.
For tonight, northeast flow behind the front will push moisture
and cooler air into the area. There will be a chance for storms
through the evening, and possibly lingering after midnight.
Eventually the airmass will stabilize. Expect the moist northeast
upslope flow to start producing stratiform rain along the Front
Range towards 12Z Thursday.
&&
.LONG TERM /Thursday through Tuesday/...
Issued at 310 AM MDT Wed Aug 7 2024
A relief from the heat starts Thursday as an upper level trough
axis dig deeper into northeastern Colorado. Recent guidance has
pulled back on precipitation chances for plains and model
soundings indicate a more stable environment Thursday afternoon.
Thus, this update there was major decrease in PoPs east of the
Palmer Divide and I-25 corridor. Generally, a steady rain seems
likely for the high country and Palmer Divide Thursday afternoon.
Fear not, there is still favorable conditions of upslope flow and
mid-level moisture Thursday evening should lead to widespread
showers across the eastern plains through early Friday
morning.There could be a rumble of a thunder or two late Thursday
evening depending on how much break in cloud cover occurs for
parts of the plains.
QPF fields increase across the CWA by Friday afternoon where most
areas could receive 0.25-1 inch. Scattered to numerous showers and
storms are likely. Recent burn areas could receive heavy rainfall
leading to flash flooding. MLCAPE values range between 400-600 J/kg
which could lead to a few storms producing hail and gusty winds. The
greatest impact areas could mainly fall along the southern
foothills and Palmer Divide. There is strong agreement for cooler
temperatures sticking around Friday afternoon. Both ECMWF Extreme
Forecast Index and SoT displays high ensemble forecast
distribution above climatology for max temperatures along the
eastern plains. A few cities for the northeastern plains may break
their daily record for lowest afternoon max temperatures. For
example, Sedgwick "lowest" daily record max on Aug 9 sits at 69
in 1966 with a forecast high of 66 and Julesburg "lowest" daily
record max on Aug 9 sits at 67 in 1966 with a forecast high of
65. Although Denver will not break any records, most of the urban
corridor will drop near the low 70s. Mountains and valleys will be
similar near the low 60s to low 70s. Expect below normal lows as
well Friday night.
This weekend, a few changes were made to the overall forecast due to
a ridge persisting and expanding over the southern US. Given this
pattern slightly limits our monsoon moisture access, precipitation
chances are lowered both Saturday and Sunday for the lower
elevations. Recent burn areas will still susceptible to flash
flooding.
There is still uncertainty for max temperatures returning to the
90s next week. With the potential for additional precipitation
through southwest flow, this may lead to slightly lower
temperatures hovering near the upper 80s for the plains and
60s-70s for the high elevations.
&&
.AVIATION /18Z TAFS through 18Z Thursday/...
Issued at 1245 PM MDT Wed Aug 7 2024
Confidence in growing that storms will impact the terminals this
afternoon. The most likely time is between 20-24Z. Wind gusts up
to 40 knots and small hail are possible.
A cold front will move through tonight around 06-09Z. There will
be stratus and drizzle that develops behind this front. Ceilings
should be in the 1-2 kft range to begin with and then towards
sunrise may lower to as low as 500 ft. These ceilings will last
for the majority of the day tomorrow. There may be light rain
showers throughout the day but visibility should stay above 4 SM.
Winds will be light and generally from a northeast direction
during the day tomorrow.
&&
.HYDROLOGY...
Issued at 310 AM MDT Wed Aug 7 2024
Scattered thunderstorms are expected to develop again this
afternoon. Brief heavy rain will occur under the stronger storms.
Main flash flooding threat will be limited to flood prone areas
(burn scars) where a quick half inch or more of rain could trigger
debris flows or flash flooding. Rainfall becomes stratiform
overnight which will decrease the flooding threat.
Given scattered to widespread storms could produce heavy rainfall
Friday through Sunday, there will be a limited to elevated threat
of flash flooding in the recent burn areas each day. The threat
for flash flooding will be lowers next week.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Danielson
SHORT TERM...Meier
LONG TERM...AD
AVIATION...Danielson
HYDROLOGY...Meier/AD
Hazardous weather outlook, Aug 7, 10:08 AM MST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Wed Aug 7 2024
COZ030>051-081715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Wed Aug 7 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered afternoon and evening thunderstorms are expected again.
There will be an elevated threat of flash flooding on the recent
burn areas as storms that form will produce heavy rainfall. A few
severe thunderstorms will be possible over the northeast plains
with hail up to one inch in diameter and 60 mph wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday through this weekend, scattered to numerous showers and
thunderstorms can be expected each afternoon. The primary threat
from these storms will be locally heavy rainfall and flash flooding
over recent burn areas. Isolated storms could also become strong
to severe producing hail and strong wind gusts mainly along the
plains, mainly Friday into early next week. It will be much cooler
Thursday, then a gradual warming trend through the middle of next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Aug 7, 12:37 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Denver CO
137 PM MDT Wed Aug 7 2024
COZ038-072015-
Larimer County Below 6000 Feet/Northwest Weld County CO-
137 PM MDT Wed Aug 7 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WELD AND EASTERN
LARIMER COUNTIES THROUGH 215 PM MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carr, or 20 miles southwest of Cheyenne, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carr, Rockport, and Natural Fort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain is occurring with this storm, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4100 10445 4071 10454 4076 10504 4093 10505
4092 10502 4100 10496
TIME...MOT...LOC 1936Z 267DEG 35KT 4088 10494
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJKEvent by event
9 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Weld
- When
- August 7, 1:01 PM MST to 1:06 PM MST
- Where
- Weld County, 5.27 mi NNW of Nunn
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.770, -104.810
Weather station UP718 five miles north of Nunn observed the 62 mph wind gust.
Thunderstorm Wind, Weld
- When
- August 7, 1:08 PM MST
- Where
- Weld County, 0.87 mi NW of Nunn
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.710, -104.780
A CDOT weather station reported a 61 mph wind gust near Nunn and then quit reporting wind speeds when the 61 mph gust hit.
Hail, Weld
- When
- August 7, 1:15 PM MST to 1:20 PM MST
- Where
- Weld County, 0.52 mi W of Nunn
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.700, -104.780
Flash Flood, Larimer
- When
- August 7, 1:38 PM MST to 2:10 PM MST
- Where
- Larimer County, 2.43 mi ESE of Drake to 2.41 mi ESE of Drake
- Cause
- Heavy Rain / Burn Area
- Reported by
- NWS Employee
- Coordinates
- 40.421, -105.285
Several rocks laying across Hwy 34, right off the Alexander Mountain burn scar. This was a delayed report and the time was estimated.
Thunderstorm Wind, Weld
- When
- August 7, 2:33 PM MST to 2:34 PM MST
- Where
- Weld County, 0.87 mi SW of Masters
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.290, -104.260
The CDOT sensor (CO222) located one mile west of Masters reported the 63 mph wind gusts.
Hail, Weld
- When
- August 7, 3:05 PM MST to 3:15 PM MST
- Where
- Weld County, 2.96 mi NE of Roggen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.200, -104.330
Hail, Weld
- When
- August 7, 3:15 PM MST to 3:22 PM MST
- Where
- Weld County, 2.14 mi SSW of Roggen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.140, -104.380
Hail, Weld
- When
- August 7, 3:20 PM MST to 3:27 PM MST
- Where
- Weld County, 2.96 mi NE of Prospect Valley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.100, -104.370
Thunderstorm Wind, Weld
- When
- August 7, 3:27 PM MST
- Where
- Weld County, 7.23 mi ESE of Prospect Valley
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.020, -104.290
Thunderstorm Wind, Arapahoe
- When
- August 7, 4:00 PM MST
- Where
- Arapahoe County, 7.05 mi WSW of Byers
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.700, -104.350
Thunderstorm Wind, Adams
- When
- August 7, 4:05 PM MST
- Where
- Adams County, 2.23 mi WSW of Leader
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.890, -104.100
Hail, Elbert
- When
- August 7, 5:16 PM MST
- Where
- Elbert County, 1.74 mi ESE of Agate
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.460, -103.920
Thunderstorm Wind, Lincoln
- When
- August 7, 5:30 PM MST to 5:40 PM MST
- Where
- Lincoln County, 0.69 mi N of Hugo
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.140, -103.470
Thunderstorm Wind, Lincoln
- When
- August 7, 5:32 PM MST to 5:40 PM MST
- Where
- Lincoln County, 4.87 mi S of Hugo
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.060, -103.480
Thunderstorm Wind, Lincoln
- When
- August 7, 6:02 PM MST to 6:07 PM MST
- Where
- Lincoln County, 8.14 mi NNW of Boyero
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.030, -103.350
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 7 to 8, 20241 death · $2.8 million · EF3 · 43 events
- Flash Flooding and Flooding in North Carolina, August 7 to 12, 20241 death · $21,000 · 11 events
- Rip Current in Illinois, August 7, 20241 death · 1 injured · 1 event
- Heat in Arizona, August 7, 20241 death · 1 event
- Excessive Heat and Heat in Texas, August 7 to 9, 20249 injured · 46 events
- Tornado and Tropical Storm in North Carolina, August 7 to 9, 2024EF2 · 19 events
- Wildfire in Colorado, August 7 to 9, 2024$150,000 · 1 event
- Tornado and Flash Flooding in Colorado, August 7 to 10, 2024EF1 · 5 events
- Heat in Texas, August 7 to 8, 202421 events
- Heat in Louisiana, August 7 to 8, 202417 events
- Heat in Arkansas, August 7 to 8, 20249 events
- Excessive Heat and Heat in Texas, August 7 to 8, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198550, 1198551, 1198552, 1198555, 1198559, 1198562, 1198563, 1198564, 1198595, 1198596, 1198597, 1198598, 1198602, 1198600, 1198604.